Oklahoma, 2023

Drought in Oklahoma, July 11 to 30, 2023

July 11 to 30, 2023 · NWS OUN · 4 events in 4 counties and zones

Heavy rainfall and organized storm complexes continued to improve drought conditions across much of the area. Severe to extreme drought persisted in confined areas of southwest and far north-central Oklahoma.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heavy rainfall and organized storm complexes continued to improve drought conditions across much of the area. Severe to extreme drought persisted in confined areas of southwest and far north-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 10, 5:00 PM CST, 7 hours earlier.

Area forecast discussion, Jul 10, 5:00 PM CST, 7 hours before
Area Forecast Discussion
National Weather Service Norman OK
600 PM CDT Mon Jul 10 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 322 PM CDT Mon Jul 10 2023

Through Daybreak Tuesday: Below normal temperatures are expected
through this evening. The region will remain on the periphery of
a Canadian high, centered across the Ozarks, through the day
today. This is promoting another day of slightly below average
temperatures for early July (mid-80s north to mid-90s south). A
majority of developing storms across the High Plains should remain
west of the forecast area through sunset, though a storm or two
is possible across far western-north Texas.

By late this evening (and into early Tuesday morning), widely
scattered storms/storm complexes are expected to advance off the
High Plains and across the area. Morning guidance appears to be
converging towards the idea of two separate complexes, one across
the eastern Texas Caprock and another across southern Kansas,
spreading into western portions of the forecast area after 9-10 PM
this evening. In addition, an increasing low-level jet response
(isentropic upglide) is expected in the vicinity of an effective
front across southern Oklahoma. The combination will likely result
in widespread showers and storms early on Tuesday morning,
focusing from southwest into central Oklahoma.

At least some severe weather potential will exist with overnight
convection. Once again, the primary hazard will be damaging wind
gusts (an isolated gust of 70-80 mph possible). Given sufficient
shear, steep mid-level lapse rates, and a reservoir of 1000-2500
J/kg MUCAPE, hail chances cannot be ruled out, though will likely
be confined to the strongest updrafts/cores. Of greatest concern
looks to be the potential for scattered instances of flash
flooding across western, central and southern Oklahoma during the
overnight period. Forecasted precipitable water magnitudes
continue to look very impressive (at or near record observed
values) for this time of year (1.9-2.3 inches). In addition, a
deep warm cloud layer and moist vertical column point towards
efficient rainfall production. With the expectation for deep
convection (possibly multiple rounds in some spots), flash
flooding and exacerbation of ongoing high flow in some rivers
looks increasingly possible early on Tuesday morning. As such, a
Flood Watch has been issued for portions of west-central into
southern Oklahoma through 9 AM Tuesday morning.

Tuesday: A return to hot afternoon temperatures is expected,
especially across southern Oklahoma/western-north Texas. Lingering
areas of precipitation will be exiting the forecast area by mid-
morning hours. In its wake, an afternoon of hot temperatures is
expected, centered across southwestern Oklahoma and western-north
Texas. This includes triple digit dry-bulb temperatures with 105-110
degree heat index values. An apparent 'fly in the ointment' at
this update (at least on the heat headline/advisory front) is the
potential for lingering mid and high clouds into the early
afternoon. Despite this, given expectation for at least some
dangerous heat areas, a Heat Advisory has been issued for the 1-8
PM period on Tuesday.

Ungar

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 322 PM CDT Mon Jul 10 2023

Wednesday-Thursday: Hot temperatures and mainly dry time is expected
for all areas. A majority of guidance continues to point towards the
southwest US ridge generally flattening through the work week. This
will promote a return of seasonably hot afternoon and evening
temperatures with dangerous heat indicies (105-110 degrees),
especially across southwestern zones. Both days appear to be rather
'slam dunk' for heat headlines at subsequent updates. What is
less certain are chances for precipitation during this period.
While the broad synoptic regime does not favor more than isolated
PoP chances, the ridge axis may remain far enough west that upper
systems/fronts can bring some chance for precipitation to the area
(especially for northern zones). For now, sub-20% PoP chances
will be maintained.

Friday-Next Weekend: Bouts of unsettled weather and 'cooler'
temperatures may return to the region. The southwestern upper ridge
is forecast to retrograde some by next weekend. This is likely to
promote a return of 'northwest flow' aloft and yield near-daily
chances for shower/storm areas across the region. Temperatures
may fall back towards slightly-below normal readings for mid July
(80s across north/central and 90s across Red River Valley) by next
weekend as well.

Ungar

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Mon Jul 10 2023

VFR conditons to begin this evening. However, another round of
storms are expected to move across the area overnight with a
period of MVFR and possibly some IFR conditions. Expect clearing
skies Tuesday morning with southwest winds increasing. Some gusts
over 20kts likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  92  75  98 /  70  20   0   0
Hobart OK         71  97  74 102 /  40  10   0   0
Wichita Falls TX  74 101  77 106 /  40  20   0   0
Gage OK           69  95  72 100 /  30   0   0   0
Ponca City OK     71  90  73  97 /  50  30  10   0
Durant OK         73  93  76  97 /  60  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CDT this evening through Tuesday morning
     for OKZ011-015>020-022>032-035>048-050>052.

     Heat Advisory from 1 PM to 8 PM CDT Tuesday for OKZ033-036-037-
     039-044>048-050>052.

TX...Flood Watch from 9 PM CDT this evening through Tuesday morning
     for TXZ085-086-090.

     Heat Advisory from 1 PM to 8 PM CDT Tuesday for TXZ083>090.

&&

SHORT TERM...34
LONG TERM....34
AVIATION...30
Hazardous weather outlook, Jul 10, 2:06 PM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Mon Jul 10 2023

OKZ004>048-050>052-TXZ083>090-112015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Mon Jul 10 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Widely scattered thunderstorms are expected to move off the High
Plains and into portions of western Oklahoma and western-north
Texas late this evening. Activity will transition towards central
Oklahoma by early Tuesday morning (after 12 AM). Severe weather
chances will exist with this activity, with damaging winds and
perhaps a few instances of large hail being possible.

.Heavy Rainfall...
In addition to the severe weather potential, heavy rainfall will
be possible from western-north Texas into central Oklahoma. Flash
flooding will also be possible, especially in areas that have
received recent heavy rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There are chances for thunderstorms across northern Oklahoma on
Wednesday night as well as Thursday night. Additional chances
will exist over a larger area of Oklahoma and into portions of
north Texas on Friday into next weekend.

.Excessive Heat...
Dangerous heat indices will be possible during the afternoon and
evening hours on Tuesday and continue through much of the week,
especially across southern Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 10, 11:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
1207 AM CDT Tue Jul 11 2023

OKZ009-014-110530-
Roger Mills OK-Ellis OK-
1207 AM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of southwestern Ellis
and northwestern Roger Mills Counties through 1230 AM CDT...

At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Durham, moving east at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crawford, Durham, and Roll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3577 10000 3600 10000 3602 9964 3575 9963
TIME...MOT...LOC 0507Z 271DEG 17KT 3589 9985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 10, 11:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Norman OK
1209 AM CDT Tue Jul 11 2023

OKZ018-110530-
Kingfisher OK-
1209 AM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of central Kingfisher
County through 1230 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Kingfisher, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingfisher and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 9808 3600 9808 3602 9778 3579 9778
TIME...MOT...LOC 0509Z 269DEG 23KT 3591 9795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 10, 11:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Norman OK
1231 AM CDT Tue Jul 11 2023

OKZ018-110545-
Kingfisher OK-
1231 AM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of southeastern
Kingfisher County through 1245 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Kingfisher, moving east at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingfisher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3591 9768 3585 9767 3573 9775 3573 9780
      3579 9797 3594 9791
TIME...MOT...LOC 0531Z 287DEG 18KT 3584 9786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 10, 11:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
1233 AM CDT Tue Jul 11 2023

OKZ015-016-110600-
Dewey OK-Custer OK-
1233 AM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of northeastern Custer
and southeastern Dewey Counties through 100 AM CDT...

At 1233 AM CDT, Doppler radar was tracking a strong thunderstorm near
Putnam, moving east at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomas, Oakwood, and Putnam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3581 9908 3598 9902 3595 9868 3569 9878
TIME...MOT...LOC 0533Z 287DEG 18KT 3588 9897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 10, 11:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Tue Jul 11 2023

OKZ018-019-025-110630-
Kingfisher OK-Logan OK-Oklahoma OK-
1258 AM CDT Tue Jul 11 2023

...Strong thunderstorms will impact portions of southeastern
Kingfisher, northern Oklahoma and southern Logan Counties through 130
AM CDT...

At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Meridian to 4 miles west
of Cashion. Movement was east at 15 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Edmond, Guthrie, Luther, Cashion, Cedar Valley, Arcadia, Meridian,
Navina, Seward, and Downtown Edmond.

This includes Interstate 35 between mile markers 142 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3587 9724 3569 9714 3567 9714 3564 9758
      3571 9768 3573 9768 3573 9771 3587 9792
TIME...MOT...LOC 0558Z 287DEG 13KT 3581 9730 3579 9776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

30
Special weather statement, Jul 10, 11:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Tue Jul 11 2023

OKZ016-022-023-110630-
Washita OK-Caddo OK-Custer OK-
1258 AM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of northeastern
Washita, northwestern Caddo and southeastern Custer Counties through
130 AM CDT...

At 1258 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Weatherford, moving east at 15 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Corn, and Colony.

This includes Interstate 40 between mile markers 72 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3544 9891 3561 9884 3552 9854 3532 9867
TIME...MOT...LOC 0558Z 287DEG 13KT 3551 9879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Grant

When
July 11, 12:00 AM CST to July 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Jackson

When
July 11, 12:00 AM CST to July 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kay

When
July 11, 12:00 AM CST to July 30, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Noble

When
July 11, 12:00 AM CST to July 30, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110249, 1110250, 1110251, 1110252.